Alert archive / New York / Flash Flood Warnings in 2004

Flash Flood Warning 37, NWS Binghamton, NY

July 28, 2004Sullivan County, New York

NWS Binghamton, NY issued this flash flood warning at Jul 28, 2004, 7:26 PM EDT for Sullivan County, New York. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2004, 7:26 PM EDT (23:26 UTC)
Expired
Jul 28, 2004, 8:00 PM EDT
In force
34 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Sullivan County, NY

The radar

The Albany radar (KENX), 103 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
488 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 282326
FFWBGM
NYC105-290000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
726 PM EDT WED JUL 28 2004

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SULLIVAN COUNTY IN CENTRAL NEW YORK

* UNTIL 800 PM EDT

* AT 723 PM EDT...VERY HEAVY RAIN WAS FALLING IN CENTRAL SULLIVAN
  COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WOODRIDGE...WOODBOURNE...WILLOWEMOC...WHITE SULPHUR SPRINGS...WHITE
  LAKE...THOMPSONVILLE...SWAN LAKE...SOUTH FALLSBURG...ROSCOE...ROCK
  HILL...PARKSVILLE...NEVERSINK...MONTICELLO...MONGAUP VALLEY...
  MAPLEWOOD...LOCH SHELDRAKE...LIVINGSTON MANOR...LIBERTY...
  KIAMESHA...JEFFERSONVILLE...HURLEYVILLE...HAZEL...HARRIS...
  GRAHAMSVILLE...FOSTERDALE...FALLSBURG...COCHECTON CENTER AND
  BETHEL.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED FOR
HIGHER GROUND.

LAT...LON 4194 7450 4156 7451 4156 7502 4195 7501

$$

PADAVONA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:00 PM EDT, 4 hours 26 minutes earlier.

Area forecast discussion, Jul 28, 3:00 PM EDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
300 PM EDT WED JUL 28 2004

.SHORT TERM...(TONIGHT-FRI)
UPR LOW LIFTING NE WITH A BAND OF SHOWERS OVER THE WRN CWA MOVING E
AND NE. GRADUAL CLEARING OVERNIGHT WITH SOME FOG IN THE VALEEYS. A
DRIER WARMER DAY THURS. 5H RDG AND HI PRES OVER AREA. SW FLOW BEGINS
BRINGING CLOUDS BACK INTO AREA FRI WITH A CHANCE OF SHOWERS BY LATE
AFTERNOON. WENT WITH SLOWER SOLUTION OF THE GFS.

&&

.LONG TERM (SATURDAY-WEDNESDAY)...
ANOTHER UPPER TROUGH DEEPENS JUST TO OUR WEST...SETTING UP THE
REGION FOR A WET WEEKEND. THIS TROUGH FLATTENS OUT EARLY NEXT WEEK.
WEAK SHORT WAVES MOVE ACROSS THE REGION BUT ATMOS APPEARS TO BE
DRYING OUT AS MAIN MOISTURE AREA SLIDES OFF THE EAST COAST EARLY
NEXT WEEK.  TEMPS CLOSER TO NORMAL FOR LATE JUL EARLY AUG OVER THE
PERIOD.
&&

.AVIATION...
BATCH OF SHOWERS ROTATING AROUND UPPER LOW NOW IN OUR WRN CWA. WILL
MOVE THIS AREA THROUGH OUR TAFS AS TEMPO MVFR -TSRA FOR THE NEXT 3-4
HOURS. THE STAGE IS SET FOR SOME RADIATION FOG TONIGHT AS SKIES
CLEAR...WINDS GO CALM...AND A VERY WET GROUND. WILL TAKE ELM TO LIFR
FG AND MVR BR ELSEWHERE...DISSIPATING THE FG/BR EARLY THURSDAY. VFR
AND LIGHT WINDS FOR THE REST OF THURSDAY MORNING.

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
PA...NONE.

&&

SHORT TERM...WATSON
LONG TERM AND AVIATION...CHIAMONTE
Hazardous weather outlook, Jul 28, 3:50 AM EDT, 15 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
350 AM EDT WED JUL 28 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-280936-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
350 AM EDT WED JUL 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. RAIN AMOUNTS ARE
NOT EXPECTED TO BE ENOUGH TO CAUSE SIGNIFICANT FLOODING.

THE SUSQUEHANNA RIVER AT WAVERLY IS EXPECTED TO CREST JUST ABOVE
FLOOD STAGE THIS MORNING DUE TO RAIN THE LAST TWO DAYS. FLOODING WILL
BE MINOR.

.DAYS TWO THROUGH SEVEN...
MORE RAIN IS EXPECTED SATURDAY AND SUNDAY. THIS RAIN COULD CAUSE
ADDITIONAL MINOR FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS
TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.

In the hours before

Special weather statement, Jul 28, 3:50 PM EDT, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
350 PM EDT WED JUL 28 2004

NYZ044-045-055-056-282045-
BROOME NY-CHENANGO NY-CORTLAND NY-TIOGA NY-
350 PM EDT WED JUL 28 2004

...SHOWERS AND THUNDERSTORMS WITH STRONG GUSTY WINDS MOVING INTO THE
AREA...

AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE AREA OF SHOWERS AND THUNDERSTORMS MOVING ACROSS MOST OF
TOMPKINS...CORTLAND...TIOGA...AND NORTHERN BROOME COUNTIES.  THE
RAIN WAS MOVING NORTHEAST AT 15 MPH.

THE RAIN WILL AFFECT MOST LOCATIONS ACROSS TOMPKINS...CORTLAND...
TIOGA AND BROOME COUNTIES THROUGH 5 PM.  YOU CAN EXPECT LOCAL HEAVY
RAINFALL OF ABOUT 1 INCH THROUGH 5 PM.  MOTORISTS SHOULD WATCH OUT
FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.
Special weather statement, Jul 28, 5:40 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
540 PM EDT WED JUL 28 2004

NYZ046-282245-
OTSEGO NY-
540 PM EDT WED JUL 28 2004

...THUNDERSTORM WITH STRONG GUSTY WINDS, SMALL HAIL AND VERY HEAVY
RAIN MOVING INTO THE AREA...

AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR COOPERSTOWN...OR
ABOUT 3 MILES NORTH OF BURLINGTON...MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
EXETER CENTER AT 545 PM.
OAKSVILLE AT 555 PM.
RICHFIELD SPRINGS AND COOPERSTOWN AT 600 PM.
BOWERSTOWN AT 605 PM.
SPRINGFIELD AT 620 PM.
EAST SPRINGFIELD AT 625 PM.

EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
AMOUNTS UP TO AN INCH AND ONE HALF IN ONE HOUR ARE POSSIBLE.
MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR
DRAINAGE FLOODING. WIND GUSTS OF 30 TO 40 MPH WILL ALSO ACCOMPANY
THE STORM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

** NAME ***

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:24 PM EDTSevere Thunderstorm WarningBGMOtsego36 min

Nearby

Flash Flood Warnings in New York, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.